Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 101, NWS Nashville, TN

June 15, 2023Lawrence County, Lewis County, Maury County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 15, 2023, 3:28 PM CDT for Lawrence County, Lewis County, Maury County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2023, 3:28 PM CDT (20:28 UTC)
Expired
Jun 15, 2023, 4:00 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lawrence County, TN, Lewis County, TN, Maury County, TN

The radar

The Nashville radar (KOHX), 111 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
532 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

025 
WUUS54 KOHX 152028
SVROHX
TNC099-101-119-152100-
/O.NEW.KOHX.SV.W.0101.230615T2028Z-230615T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
328 PM CDT Thu Jun 15 2023

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Eastern Lewis County in Middle Tennessee...
  Northeastern Lawrence County in Middle Tennessee...
  Southwestern Maury County in Middle Tennessee...

* Until 400 PM CDT.

* At 328 PM CDT, a severe thunderstorm was located near Summertown,
  or 10 miles east of Hohenwald, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mount Pleasant, Summertown, Ethridge, Gordonsburg and Henryville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3546 8751 3561 8739 3551 8710 3544 8716
      3543 8721 3536 8722 3528 8728
TIME...MOT...LOC 2028Z 303DEG 10KT 3550 8738 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rose
1 follow-up statement
853 
WWUS54 KOHX 152042
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
342 PM CDT Thu Jun 15 2023

TNC101-119-152051-
/O.CAN.KOHX.SV.W.0101.000000T0000Z-230615T2100Z/
Lewis TN-Maury TN-
342 PM CDT Thu Jun 15 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LEWIS AND SOUTHWESTERN
MAURY COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3541 8744 3546 8736 3546 8733 3545 8732
      3545 8730 3544 8729 3543 8723 3544 8723
      3543 8721 3536 8722 3528 8728
TIME...MOT...LOC 2041Z 313DEG 15KT 3542 8732 

$$

TNC099-152100-
/O.CON.KOHX.SV.W.0101.000000T0000Z-230615T2100Z/
Lawrence TN-
342 PM CDT Thu Jun 15 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN LAWRENCE COUNTY...

At 341 PM CDT, a severe thunderstorm was located over Summertown, or
11 miles north of Lawrenceburg, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Summertown, Ethridge and Henryville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3541 8744 3546 8736 3546 8733 3545 8732
      3545 8730 3544 8729 3543 8723 3544 8723
      3543 8721 3536 8722 3528 8728
TIME...MOT...LOC 2041Z 313DEG 15KT 3542 8732 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rose

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:57 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 15, 1:57 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
157 PM CDT Thu Jun 15 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Saturday Night)
Issued at 155 PM CDT Thu Jun 15 2023

Widely scattered to scattered convection is currently in place this
afternoon. A weak surface low is located over southwestern TN, with
the boundary stretching w-e through it. Surface trough extends
northward from the low and is aiding with some of the storms that
are firing along it. Storms moving slowly east southeastward in
conjunction with the mid level flow. Capes are approaching 2000 j/kg
right now and the model forcing appears to be a little underdone.
Small hail and some strong wind gusts will be possible the next few
hours across our southern counties. A watch issuance, appears
unlikely.

Not picking up much in the way of increasing moisture depth tonight.
Furthermore, instability levels should drop off notably toward
sunset. That said, with some non phasing ul divergence, the
nocturnal convective equation looks dry. So, will therefore adhere
to the short term cams with activity decreasing this evening. Otw,
the builder includes some patchy fog across our south half late.
This could perhaps extend northward across areas with decent
rainfall amounts from this afternoon.

Moving on, a frontal boundary is expected to move through on Friday.
Most models appear to be grasping at an early jump start in terms of
the fropa, with drier air quickly winning out across our north. So,
as temps warm, look for convection to fire around midday across
central or southern areas of the mid state. Storm motion should be
more toward the sse at that time, so for all intensive purposes our
northern areas may remain pop free during the day on Friday. As for
any strong to severe potential, organization along the boundary and
shear look quite weak. There is a marginal just southwest of our
area but lapse rates are notably better across that area.

Saturday is looking quite nice. The drier air will act to put the
clamp on any midday cape production. There are minimal values in our
southwest but cape/cap ratios will be convectively unsupportive.
Nice day for your Saturday.

For the near term temps, despite the boundary moving through, the
dry air will combine with 850 mb temps in the 16C to 18C range to
give us some warm highs coming up. Looks like lower 90s Friday with
upper 80s to near 90 on Saturday. Overnight lows will be in the 60
to 65 degree range, upper 50s Plateau.

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 155 PM CDT Thu Jun 15 2023

In the extended forecast, follow the upper low. An upcoming upper
low will be the governing element through the extended period. This
feature will begin across the upper midwest but will quickly drop
down toward the mid south by early next week.

On Sunday, instability levels will climb with the upper trough
carrying a negative tilt component. Low level forcing and
organization will be appreciable as well. Wind energy looks to be on
the weak side but mid level lapse rates and capes through the -10C
to -30C levels are somewhat elevated. We are outlooked in terms of
our day 4 so this will need to be watched. The epicenter in terms of
instability maximum resides to our west but we do see an easterly
storm motion component with momentum factors in play. This will need
to be watched.

Following Sunday, instability and organizational components tend to
back off so convection at this point looks to fall in the general
category. Not seeing any heavy rainfall but the duration of the
higher rainfall chances looks lengthy and is sustained into the
middle of next week. QPF for the Sunday through Thursday extended
range looks like 1 1/2 to 2 inches.

For the ext temps, despite the expected close upper low proximity,
the models dont really punish us with any prolonged deep mrh levels.
As a result, our highs will still be close to normal with mid 80s
for the most part. Look for lows in the 60s. Diurnal ranges will
likely decrease if moisture progs deepen with time.

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Thu Jun 15 2023

Scattered storms have developed in the vicinity of BNA/MQY.
Keeping VCTS for now, but may need to amend on storm trajectories
over the next few hours. Some patchy fog is possible at SRB
overnight, but outside of storms that may provide MVFR to IFR
conditions for short periods of time, VFR should mostly prevail
for this TAF cycle.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      67  92  63  90 /  10  10   0  10
Clarksville    65  91  60  89 /   0  10   0   0
Crossville     59  82  54  81 /  20  20   0   0
Columbia       64  91  61  89 /  10  20   0  10
Cookeville     62  86  57  83 /  10  20   0   0
Jamestown      61  83  55  81 /  10  20   0   0
Lawrenceburg   63  89  60  88 /  10  20   0  10
Murfreesboro   64  92  60  89 /  10  20  10  10
Waverly        64  91  60  89 /   0  10   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....21
AVIATION.....Unger

In the hours before

Special weather statement, Jun 15, 12:56 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
1256 PM CDT Thu Jun 15 2023

TNZ027-059-151830-
Williamson TN-Davidson TN-
1256 PM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of southwestern
Davidson and central Williamson Counties through 130 PM CDT...

At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Bellevue, or 7 miles northwest of Franklin, moving
southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Franklin, Brentwood, Spring Hill, Thompson's Station, Leipers Fork
and Natchez Trace At Highway 96.

This includes the following highways...
 Interstate 65 between mile markers 55 and 70.
 Interstate 840 between mile markers 22 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3590 8668 3575 8689 3576 8694 3577 8693
      3578 8693 3578 8694 3577 8694 3577 8695
      3578 8695 3578 8696 3577 8697 3597 8711
      3608 8695
TIME...MOT...LOC 1755Z 318DEG 13KT 3597 8697

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Rose
Local storm report, Jun 15, 1:38 PM CDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
138 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     Hail             6 SSW Franklin          35.84N 86.88W
06/15/2023  E0.25 inch       Williamson         TN   Public

&&

SWU
Local storm report, Jun 15, 1:46 PM CDT, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
146 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     Tstm Wnd Dmg     6 S Franklin            35.84N 86.83W
06/15/2023                   Williamson         TN   Emergency Mngr

            Wires down on I-65. Time approximated from
            radar.

&&

SWU
Special weather statement, Jun 15, 2:14 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
214 PM CDT Thu Jun 15 2023

TNZ059-061-062-075-151945-
Rutherford TN-Williamson TN-Bedford TN-Marshall TN-
214 PM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of northeastern
Marshall, southwestern Rutherford, southeastern Williamson and
northwestern Bedford Counties through 245 PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Murfreesboro, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shelbyville, Eagleville, Rover, Christiana, Deason, Rockvale,
Unionville and Fosterville.

This includes the following highways...
 Interstate 24 between mile markers 87 and 91.
 Interstate 840 near mile marker 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3570 8674 3585 8662 3572 8627 3549 8645
TIME...MOT...LOC 1913Z 302DEG 17KT 3574 8661

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Rose
Special weather statement, Jun 15, 3:07 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
307 PM CDT Thu Jun 15 2023

TNZ058-094-152030-
Lawrence TN-Lewis TN-
307 PM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of central Lewis and
northern Lawrence Counties through 330 PM CDT...

At 307 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hohenwald, moving south at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hohenwald, Summertown, Gordonsburg and Henryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3557 8758 3561 8736 3546 8729 3544 8729
      3544 8727 3535 8723 3529 8755
TIME...MOT...LOC 2007Z 346DEG 13KT 3552 8745

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Rose
Local storm report, Jun 15, 3:13 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
313 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Tstm Wnd Dmg     3 SSW Franklin          35.89N 86.87W
06/15/2023                   Williamson         TN   Public

            Trees down in the Sullivan Farms area in
            Franklin via #tspotter on Twitter.

0130 PM     Tstm Wnd Dmg     3 SSW Franklin          35.89N 86.86W
06/15/2023                   Williamson         TN   Public

            Tree down near Stillcreek Drive and Benmore
            Drive in Franklin via #tspotter on Twitter.

&&

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:56 PM CDTSpecial Weather StatementOHXWilliamson34 min
Jun 15, 1:27 PM CDTSevere Thunderstorm WarningOHXMarshall, Rutherford, Williamson33 min
Jun 15, 1:52 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford, Williamson23 min
Jun 15, 2:14 PM CDTSpecial Weather StatementOHXBedford31 min
Jun 15, 3:07 PM CDTSpecial Weather StatementOHXLewis23 min
Jun 15, 3:44 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence31 min
Jun 15, 4:13 PM CDTSpecial Weather StatementOHXGiles, Lawrence32 min
Jun 15, 4:24 PM CDTAreal Flood AdvisoryOHXLawrence51 min
Jun 15, 4:24 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.